An American Addiction Centers Resource

New to the DrugAbuse.com Forums?Join or

Valium

Discussion in 'Share Your Story Here' started by Ernie, Jul 4, 2016.

  1. Ernie

    Ernie Member

    The VA started me on valium in 1968. 10mgs four times a day. This was in 1968 and have been on it since then. I was 22 at the time and am 70 now. They have started cutting me to three a day and replaced the fourth with escitalopram oxalate 10 mg once a day. I have had bad panic attacks for all these years and when the VA started cutting me the started by cutting my dosage in half. I understand, from three therapist that a quick cut like that was very dangerous. I went in to a bad panic because I wasn't going to get my precious valium any more at least four a day. I raised a stink because of what dangers the therapist had told me about. Now I get the three 10 mgs valium and one escitalopram oxalate 10 mg a day. Been about a month and I don't feel any better. I'm back to feeling like I did in 1968 with the panic attacks. Is this normal? A physical or mental problem?
  2. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @Ernie... First off, I want to thank you for your service to our country. I have the utmost respect for men and women like you.

    I'm sorry you're struggling. Valium is a benzodiazepine (or "benzo" for short) and getting off of benzos or decreasing dosages can be very difficult. The only way to do it without major withdrawal issues is to taper off very gradually. I know because I used to take Klonopin (another benzo) and had a hell of a time getting off of it. It took me years--literally--of cutting my dosage by very, very small amounts. I did this with the help of a doctor. (One time, because I didn't know any better, I tried quitting Klonopin cold turkey. I seriously thought I was going to die.)

    I can't really speak intelligently about what's going on in your particular situation. I have no idea what the other drug you mentioned is, what it does, or how it affects the body. My best advice would be to talk to a doctor about it. If you don't trust the doctor at the VA because of what's already happened, perhaps finding another doctor would be a good idea.

    I hope your situation improves soon. I know how horrible panic attacks and anxiety can be.

    I'm sending you positive vibes and lots of hope.